Alert archive / North Carolina / Flash Flood Warnings in 2005
Flash Flood Warning 4, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Jul 31, 2005, 4:08 PM EDT for Pitt County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2005, 4:08 PM EDT (20:08 UTC)
- Expired
- Jul 31, 2005, 7:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Pitt County, NC
The radar
The Morehead City radar (KMHX), 98 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KMHX 312008 FFWMHX NCC147-312330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 408 PM EDT SUN JUL 31 2005 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLASH FLOOD WARNING FOR... PITT COUNTY IN EASTERN NORTH CAROLINA * UNTIL 730 PM EDT * AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR GREENVILLE...NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BRUCE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. MOVE TO HIGHER GROUND. LAT...LON 3548 7748 3548 7726 3566 7726 3566 7748 $$ 11
3 follow-up statements
000 WGUS72 KMHX 312108 FFSMHX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 509 PM EDT SUN JUL 31 2005 NCC147-312330- PITT NC- 509 PM EDT SUN JUL 31 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM EDT FOR PITT COUNTY... AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM WAS LOCATED NEAR WINTERVILLE...OR NEAR GREENVILLE. THE THUNDERSTORM WITH EXCESSIVE RAIN WAS NEARLY STATIONARY. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIMPSON AND BRUCE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. MOVE TO HIGHER GROUND. LAT...LON 3548 7748 3548 7726 3566 7726 3566 7748 $$ 11
000 WGUS72 KMHX 312216 FFSMHX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 615 PM EDT SUN JUL 31 2005 NCC147-312330- PITT NC- 615 PM EDT SUN JUL 31 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM EDT FOR PITT COUNTY... AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM WAS LOCATED NEAR WINTERVILLE AND GREENVILLE...MOVING NORTHEAST AT 5 MPH. ONE TO TWO FEET OF WATER HAVE BEEN REPORTED ON ROADS NEAR WINTERVILLE AND AYDEN. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. MOVE TO HIGHER GROUND. LAT...LON 3548 7748 3548 7726 3566 7726 3566 7748 $$ 11
000 WGUS72 KMHX 312318 FFSMHX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 718 PM EDT SUN JUL 31 2005 NCC147-312328- PITT NC- 718 PM EDT SUN JUL 31 2005 ...THE FLASH FLOOD WARNING FOR PITT COUNTY IS CANCELLED... THE HEAVY RAIN HAS DIMINISHED AND FLOODING IS NO LONGER EXPECTED. LAT...LON 3548 7748 3548 7726 3566 7726 3566 7748 $$ 11
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 1:52 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 31, 1:52 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 152 PM EDT SUN JUL 31 2005 .SHORT TERM (TONIGHT-TUE)...EXPECT NUMEROUS SHRA AND A FEW TSRA ACROSS THE REGION THRU THIS EVENING AS WEAK IMPULSE MOVES ACROSS. LATER TONIGHT SOME DRYING EXPECTED TO BEGIN SPREADING SE ACRSS THE NORTHERN SECTIONS. WL HAVE LIKELY POPS ALL AREAS THROUGH ABOUT MIDNIGHT...THEN LOWER TO CHANCE ACRS NW TIER AFTER MIDNIGHT. WL AGAIN BE CONCERNED WITH LOCALLY HEAVY RAINFALL AS SHRA/TSRA ARE MOVING SLOW WITH PLENTY OF PRECIP WTR. GIVEN SCT NATURE OF HEAVY RAIN PAST FEW DAYS WILL GO WITH SPS TO COVER. ON MON THE DRYING TREND FROM NW TO SE WILL CONT. WILL DECREASE POPS TO SLIGHT CHC ACRS THE N DURING THE DAY WITH CONT CHCY POPS S. MON NIGHT SHLD SEE PRECIP END OVER MOST OF THE REGION...WILL CONT SMALL POPS ACRS SRN TIER WHERE DEEPER MOISTURE WILL BE SLOWEST TO MOVE OUT. ON TUE APPEARS DEEPER MOISTURE WILL BE S OF AREA WITH LITTLE IF ANY PRECIP EXPECTED. DID SHOW A SMALL AREA OF SLIGHT POPS OVER SRN TIER AS CANT RULE OUT SOME ISOLD ACVTY ON SEA BRZ DURING AFTN. PRECIP TONIGHT SHLD GIVE LOWS IN THE LOWER 70S MOST SPOTS. STILL PLENTY OF CLOUDS MON WITH HIGHS AGAIN MAINLY MID 80S HOWEVER NRN TIER COULD SEE SOME UPPER 80S IF A LITTLE MORE SUNSHINE DEVELOPS. MORE SUNSHINE EVERYWHERE TUE WITH HIGHS BACK NEAR 90 MOST SPOTS. && .LONG TERM (WED-SUN)...FOLLOWED HPC GDNCE WITH TYPICAL SUMMER TIME WEATHER. HIGHS MAINLY LOW 90S THRU PD. LITTLE IN WAY OF FORCING OR FOCUS FOR CONVECTION INIT WITH HIGH PRES OVER AREA. LATER IN WEEK AND WEEKEND HIGH MOVES OFFSHR AND COULD SEE A LITTLE MORE CHC OF SHRA/TSRA AS MOISTURE LEVELS INCRS...BUT OVERALL LOOKS LIKE MOST OF THE EXTENDED PD WILL BE DRY. && .AVIATION...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THROUGH EARLY EVENING. VISIBILITIES WILL BE AS LOW AS 3/4SM IN THE HEAVIEST RAIN. SURFACE WINDS WILL BE LIGHT AND VARIABLE. HOWEVER CONVECTIVE GUSTS WILL BE NEAR 20 KT. ACTIVITY WILL SLOWLY DIMINISH THIS EVENING WITH LOSS OF DAYTIME HEATING. EXPECT IFR CONDITIONS OVERNIGHT DUE TO VERY MOIST AIRMASS AND WET GROUNDS FROM SEVERAL DAYS OF SHOWERS AND STORMS. FRONTAL BOUNDARY ALONG THE COAST IS FORECAST TO MOVE SOUTH MONDAY MORNING. THIS WILL SHIFT THE FOCUS OF CONVECTION TO THE SOUTH. EXPECT ACTIVITY ON MONDAY TO BE MORE WIDELY SCATTERED. && .MARINE...FLAT PRESSURE PATTERN ACROSS THE AREA IS RESULTING IN LIGHT AND VARIABLE WINDS AND SEAS NO HIGHER THAN 2 FEET. THE STATIONARY FRONT PRESENTLY ALONG THE COAST IS FORECAST TO MOVE TO THE SOUTHEAST EARLY MONDAY. BROAD AREA OF HIGH PRESSURE WILL BE OVER THE AREA WITH THE FRONT REMAINING TO THE SOUTH FOR MOST OF THE WEEK. ALL OF THIS MAKES FORECASTING WIND DIRECTION VERY DIFFICULT SINCE IT WILL BE MAINLY INFLUENCED BY MICROSCALE EFFECTS RATHER THAN ANY LARGE SCALE FEATURE. GENERALLY FOLLOWED THE GFS SOLUTION THROUGH 84 HOURS. AFTER THAT LEANED TOWARD THE HPC SOLUTION WITH A LIGHT NORTHEAST FLOW FROM WEDNESDAY NIGHT THROUGH THE END OF THE WEEK. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && RF/HSA
Hazardous weather outlook, Jul 31, 4:00 AM EDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 400 AM EDT SUN JUL 31 2005 NCZ029-044>047-079>081-090>095-098-103-104-010800- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 400 AM EDT SUN JUL 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER EASTERN NORTH CAROLINA AGAIN TODAY AS A STATIONARY FRONT REMAINS DRAPED OVER THE REGION. A VERY MOIST AIRMASS WILL RESULT IN THE THUNDERSTORMS PRODUCING PERIODS OF VERY HEAVY RAINS. SOME AREAS MAY RECEIVE FROM 1 TO 3 INCHES IN A VERY SHORT PERIOD OF TIME. THIS HEAVY RAIN COULD LEAD TO MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. GUSTY WINDS TO NEAR 40 MPH MAY ALSO ACCOMPANY THE THUNDERSTORMS INTO THE EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS IS NOT ANTICIPATED THROUGH TONIGHT. AMZ130-135-150-152-154-156-158-010800- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM- 400 AM EDT SUN JUL 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER THE COASTAL WATERS AND SOUNDS AGAIN TODAY AS A STATIONARY FRONT REMAINS DRAPED OVER THE REGION. A VERY MOIST AIRMASS WILL RESULT IN THE THUNDERSTORMS PRODUCING PERIODS OF VERY HEAVY RAINS. SOME AREAS MAY RECEIVE FROM 1 TO 3 INCHES IN A VERY SHORT PERIOD OF TIME. FREQUENT LIGHTNING AND GUSTY WINDS TO 35 KNOTS ARE ALSO LIKELY WITH THE THUNDERSTORMS FROM LATE THIS MORNING INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS IS NOT ANTICIPATED THROUGH TONIGHT. MLF
In the hours before
Special weather statement, Jul 31, 2:20 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 220 PM EDT SUN JUL 31 2005 NCZ029-044>047-079>081-090>095-098-103-104-010800- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE... GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON... WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL... KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE... POLLOCKSVILLE...NEW BERN...HAVELOCK...ORIENTAL...ALLIANCE... BAYBORO...ARAPAHOE...MINNESOTT BEACH...VANDEMERE...STONEWALL... MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT... JACKSONVILLE...KILL DEVIL HILLS...KITTY HAWK...NAGS HEAD... SOUTHERN SHORES 230 PM EDT SUN JUL 31 2005 ...LOCALLY HEAVY RAIN EXPECTED THROUGH EARLY MONDAY MORNING... NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE OVER THE REGION THIS EVENING...AND INTO EARLY MONDAY MORNING. SOME OF THESE SHOWERS AND STORMS WILL DROP A QUICK 1 TO 3 INCHES OF RAINFALL IN SPOTS. THIS COULD LEAD TO MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. PEOPLE WHO LIVE IN AREAS PRONE TO FLOODING SHOULD STAY ALERT, AND BE PREPARED TO TAKE ACTION TO PROTECT PROPERTY IF HEAVY RAIN IS OBSERVED, OR A WARNING OR ADVISORY IS ISSUED. MOTORISTS SHOULD WATCH FOR PONDING WATER ON ROADS, AND NEVER DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST INFORMATION. RF
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:08 AM EDT | Special Marine Warning | MHX | 52 min | |
| Jul 31, 3:54 PM EDT | Special Marine Warning | MHX | 36 min |
Nearby
Flash Flood Warnings in North Carolina, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.